Heavy Rain, Vernon
- When
- September 6, 5:45 PM CST to September 7, 9:53 AM CST
- Where
- Vernon County, 0.69 mi S of Purdy
- Reported by
- Public
- Coordinates
- 43.510, -91.050
In Purdy, 7.10 inches of rain fell.
Flash flooding impacted parts of southwest Wisconsin during the early morning hours of September 7th. Thunderstorms with heavy rain dumped 4 to 7 inches of rain that caused flash flooding in Vernon and Richland Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Flash flooding impacted parts of southwest Wisconsin during the early morning hours of September 7th. Thunderstorms with heavy rain dumped 4 to 7 inches of rain that caused flash flooding in Vernon and Richland Counties. Sidie Hollow Campground near Viroqua (Vernon County) had to be evacuated. Sandbagging took place in Yuba (Richland County) to protect houses from flooding on the Pine River. The flooding along the Pine River caused State Highway 80 to be closed north of Richland Center (Richland County). State Highway 56 had to be closed east of Viola (Richland County) because of flooding along Camp Creek and numerous other roads had water over them.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 6, 5:34 PM CST, 11 minutes earlier.
Area Forecast Discussion
National Weather Service La Crosse WI
634 PM CDT TUE SEP 6 2016
.SHORT TERM...(This evening through Wednesday)
Issued at 325 PM CDT Tue Sep 6 2016
The forecast that is most tangible is the next hours and into the
overnight. The greatest potential for flooding and heavy rain has
shifted south into northeast IA, MN-IA border, and
southwest/west-central WI. This is along the outflow boundary
from earlier storms that now lies along a KMCW-KDLL line.
The air mass over IA, south of the outflow boundary, is very ripe
with instability on the order of 3000 j/kg MU/SB CAPE. 19z surface
convergence has increased in nern IA over the past hour, and this
trend should continue. Low-level moisture transport at 850 mb
will increase in the 21Z to 02Z time frame, convergent right into
northeast IA and southwest WI. Air mass is going to be a near
record early September airmass for the Upper Miss Valley: 4.5-5km
warm cloud depth and just under 2" precipitable water. The rain
axis will probably be located very close to that boundary and near
the IA/MN border into central WI, just south of I-90. This air
mass could very easily produce 4-5" in 2-3 hours, with training
echo areas seeing higher than that. This could produce major
flooding if it sets up right. The guidance is pretty close to
consensus /CAMS included/ on this axis area. One possible saving
grace appears to be a faster veer to the low-level moisture
transport seen in the RAP/NAM runs, shifting the convergent nose
east after midnight. We shall see.
Our customers and partners should prepare for potentially
damaging flooding. Nighttime always makes me uncomfortable as
people drive into water without knowing.
Have updated our messaging through the day to focus on that
region a bit more south for flooding, damaging wind, and an
isolated tornado. At 19Z...mesoanalysis of the environment showed
the boundary was weakly capped but the shear environment
supported entry-level supercell tornadoes. We are preparing to
monitor storms very closely on that boundary when they initiate.
Further north the environment is a bit more muddled and while deep
shear is there...it appears bowing segments are preferred in the
more limited CAPE environment. So, away from the boundary,
damaging wind would be a threat through early evening.
Wednesday...Tough, as so much has to happen tonight that will
affect the forecast for Wednesday. After an active overnight
across southwest WI and northeast IA, there is suggestion that
this same area could be impacted by more heavy rain with shortwave
trough support Wednesday. The latest extension hours of the 06.19Z
RAP suggest the low-level moisture convergence will shift
southeast of the area Wednesday morning with a westerly low-level wind.
The 06.18Z nam is not so rapid to scour it east and looks to
develop convergence into southwest WI again in the morning,
intensifying it during the day into sw WI. The same heavy rain air
mass is in place, but the CAPE may be much less. Experience tells
me the rain will likely push the entire mesoscale southeast toward
Highway 20, reducing the heavy rain threat Wednesday. However,
confidence is not high enough yet to back out of forecast, but it
is something to consider.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 325 PM CDT Tue Sep 6 2016
The front becomes progressive and finally scours the soaker air
mass to our southeast by Thursday morning for a cooler less humid
day. It quickly rebounds Thursday night and Friday ahead of a
strong trough for renewed rain chances.
Friday night through Tuesday
Strong upper-level shortwave trough is forecast to move through the
Upper Midwest Friday into Saturday. Models are in much better
agreement than recent days with a broad surface low developing ahead
of the shortwave. 06.12z GFS and 06.00 ECMWF both bring strong low
to mid-level frontogenetical forcing across our area Friday night
into Saturday, providing a good chance of widespread rain showers.
CAPE appears to limited after sunset Friday evening. Saturday should
be cool and breezy, with a few light rain showers possibly lingering
across central Wisconsin as the upper-level shortwave and attendant
surface low depart the region to the east. Models continue to show
ridging through the region on Sunday ahead of a developing upper-
level longwave trough extending from Hudson Bay to the Pacific
Northwest. Both the GFS and ECMWF develop a cold front and bring it
through the Upper Midwest Monday into Tuesday, but the GFS is much
more progressive with this feature. At least scattered showers
and perhaps a few thunderstorms will be possible along and ahead
of the front, so will maintain low PoPs Monday and Tuesday for
now.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 634 PM CDT Tue Sep 6 2016
Periods of thunderstorms are expected at the TAF sites this
evening and persisting into the overnight hours. IFR conditions
are expected in the heavier storms. Some of the storms may also
produce gusty winds and heavy rainfall. Plan on ceilings lowing to
around 500 ft and visibilities falling to around 2SM or less at
times. Chances for showers and storms will continue through much
of the day on Wednesday.
&&
.HYDROLOGY...
Issued at 325 PM CDT Tue Sep 6 2016
Biggest concerns are over the very heavy rain air mass over the
area through Wednesday night. Flood Watch was expanded to cover
the entire forecast area. Main axis of heavy rain should
be on KMCW-KDLL region. This may hit northeast IA again and the
terrain area of sern MN, western WI.
Rivers will all be on the rise into the later week.
Believe we will be able to cancel the Flood Watch in the
northwest after the threat diminishes overnight.
&&
.ARX Watches/Warnings/Advisories...
WI...Flood Watch through late Wednesday night for WIZ017-029-032>034-
041>044-053>055-061.
MN...Flood Watch through late Wednesday night for MNZ079-086>088-
094>096.
IA...Flood Watch through late Wednesday night for IAZ008>011-018-019-
029-030.
&&
SHORT TERM...BAUMGARDT
LONG TERM...BAUMGARDT/HOLLAN
AVIATION...WETENKAMP
HYDROLOGY...BAUMGARDTHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 428 PM CDT TUE SEP 6 2016 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-072130- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU- ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT- 428 PM CDT TUE SEP 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TONIGHT A FLOOD WATCH IS IN EFFECT. FOR THIS EVENING...THUNDERSTORMS WILL BE CAPABLE OF PRODUCING FLOODING. IN ADDITION...THERE WILL BE A THREAT OF LARGE HAIL... DAMAGING WINDS...AND ISOLATED TORNADOES MAINLY SOUTH OF INTERSTATE 94. FOR OVERNIGHT...THE MAIN THREAT WILL BE FLOODING. THE GREATEST THREAT WILL BE ALONG AND SOUTH OF INTERSTATE 90. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH SUNDAY A FLOOD WATCH CONTINUES THROUGH WEDNESDAY EVENING. THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THROUGH WEDNESDAY EVENING. STRONGER STORMS WILL BE CAPABLE OF PRODUCING 1 TO 2 INCH PER HOUR RAIN RATES WHICH COULD PRODUCE FLOODING. THUNDERSTORM CHANCES RETURN FOR LATER THURSDAY NIGHT THROUGH FRIDAY NIGHT. IT IS TOO EARLY TO DETERMINE IF THERE IS A SEVERE RISK WITH ANY OF THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE FROM THIS AFTERNOON INTO WEDNESDAY EVENING. IN ADDITION...RAINFALL AND FLOODING REPORTS WOULD BE APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. BOYNE
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LA CROSSE WI
506 PM CDT TUE SEP 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM HAIL 5 N BLAIR 44.37N 91.23W
09/06/2016 E1.00 INCH TREMPEALEAU WI 911 CALL CENTER
0404 PM HAIL BLACK RIVER FALLS 44.30N 90.85W
09/06/2016 M1.00 INCH JACKSON WI CO-OP OBSERVER
OBSERVED AT WASTE WATER TREATMENT PLANT ALONG WITH STRONG
WINDS
0404 PM HAIL BLACK RIVER FALLS 44.30N 90.85W
09/06/2016 E2.00 INCH JACKSON WI PUBLIC
CHUNKS OF HAIL REPORTED WITH STRONG WINDS
0405 PM HAIL BLACK RIVER FALLS 44.30N 90.85W
09/06/2016 M1.00 INCH JACKSON WI FIRE DEPT/RESCUE
STRONG WINDS ALSO REPORTED BY FIRE CHIEF
0417 PM TSTM WND DMG BLACK RIVER FALLS 44.30N 90.85W
09/06/2016 JACKSON WI AMATEUR RADIO
TREES DOWN IN TOWN AND STREET FLOODING REPORTED
0444 PM TSTM WND DMG 2 N MATHER 44.18N 90.30W
09/06/2016 JUNEAU WI CO-OP OBSERVER
LARGE BRANCHES DOWN
&&
SHEASPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
522 PM CDT TUE SEP 6 2016
WIZ029-032>034-062315-
TREMPEALEAU-CLARK-BUFFALO-JACKSON-
522 PM CDT TUE SEP 6 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN CLARK...
NORTHERN JACKSON...NORTHERN TREMPEALEAU AND EAST CENTRAL BUFFALO
COUNTIES...
AT 518 PM CDT...RADAR INDICATED A LINE OF STRONG THUNDERSTORMS
EXTENDING FROM NEAR AUGUSTA TO NEAR ARCADIA. MOVEMENT WAS EAST AT
40 MPH.
HOURLY RAINFALL RATES UP TO 1 INCH AN HOUR MAY CAUSE SOME LOCALIZED
FLOODING AND MUD SLIDES. IN ADDITION...THERE WILL BE SMALL HAIL AND
WINDS IN EXCESS OF 30 MPH.
THESE STORMS WILL BE NEAR...
OSSEO AROUND 525 PM CDT.
PRICE AROUND 530 PM CDT.
FAIRCHILD AROUND 535 PM CDT.
BLAIR AROUND 540 PM CDT.
NEILLSVILLE AND GREENWOOD AROUND 600 PM CDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE YORK...LYNN...
NORTHFIELD...MERRILLAN AND WILLARD.
LAT...LON 4426 9062 4425 9166 4460 9134 4460 9092
4476 9092 4483 9032 4459 9031
TIME...MOT...LOC 2218Z 264DEG 35KT 4468 9120 4432 9153
JSBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
532 PM CDT TUE SEP 6 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM HAIL BIG FLATS 44.11N 89.81W
09/06/2016 E1.00 INCH ADAMS WI TRAINED SPOTTER
.
&&
CJAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
602 PM CDT TUE SEP 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM HAIL ADAMS 43.96N 89.82W
09/06/2016 M1.00 INCH ADAMS WI TRAINED SPOTTER
&&
SHEASPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
613 PM CDT TUE SEP 6 2016
WIZ041-042-070015-
MONROE-LA CROSSE-
613 PM CDT TUE SEP 6 2016
...A STRONG THUNDERSTORM WILL AFFECT MONROE AND NORTHEASTERN LA
CROSSE COUNTIES...
AT 612 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BANGOR...OR 9
MILES WEST OF SPARTA...MOVING EAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
SPARTA...TOMAH...WEST SALEM...BANGOR...CATARACT...FORT MC COY...
LEON...BURNS...NORWALK...ROCKLAND...RIDGEVILLE...WARRENS...
JACKSON PASS AND BURR OAK.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
PERSONS IN CAMPGROUNDS SHOULD CONSIDER SEEKING STURDY SHELTER UNTIL
THIS STORM PASSES.
LAT...LON 4382 9038 4387 9109 4407 9109 4407 9097
4412 9097 4413 9098 4415 9095 4415 9092
4416 9091 4416 9043
TIME...MOT...LOC 2312Z 263DEG 20KT 4398 9100
DTJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
625 PM CDT TUE SEP 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM TSTM WND DMG 4 NE CRESCO 43.41N 92.06W
09/06/2016 WINNESHIEK IA LAW ENFORCEMENT
TREES DOWN OVER HIGHWAY 139 ABOUT 2 MILES NORTHEAST OF
CRESCO HIGHWAY INTERCHANGE NEAR COUNTY LINE
&&
SHEAThe La Crosse radar (KARX), 37 km away, was scanning. The volume nearest the first event began at 23:47 UTC.
7 flood, 4 heavy rain, 2 flash flood. Local standard time, as filed.
In Purdy, 7.10 inches of rain fell.
The observing equipment at the Viroqua airport measured 3.59 inches of rain.
The COOP observer in Viola measured 4.70 inches of rain.
The COOP observer north of Richland Center measured 3.68 inches of rain.
Flash flooding along Coe Hollow Creek prompted officials to evacuate Sidie Hollow Campground.
Heavy rains caused street flooding to occur in Viroqua.
Flash flooding along the Pine River prompted sandbagging to occur in Yuba. Flooding along Camp Creek caused officials to close State Highway 56 east of Viola.
Runoff from heavy rain pushed the Kickapoo River out of its banks in Readstown. The river crested just over two feet above the flood stage at 13.02 feet.
Runoff from heavy rain pushed the Kickapoo River out of its banks in Viola. The river crested just over a foot above the flood stage at 15.04 feet.
Runoff from heavy rain pushed the Kickapoo River out of its banks in Soldiers Grove. The river crested less than a foot over the flood stage at 13.84 feet.
Flood waters covered numerous roads across the northern and western sections of Richland County. Roads closed by the flood waters included State Highway 131 north of Viola along the Kickapoo River. State Highway 80 and County Highway C between Yuba and Richland Center were closed because of flooding along the Pine River. Three houses in Yuba had water in the basements. Richland Center schools canceled classes on both the 7th and 8th because of the flooding.
Runoff from heavy rain pushed the Kickapoo River out of its banks in Gays Mills. The river crested around a foot and a half above the flood stage at 14.62 feet.
Runoff from heavy rain pushed the Kickapoo River out of its banks near Steuben. The river crested around a foot above the flood stage at 12.97 feet.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2016Every state in 2016This day in weather historyWarnings in Wisconsin, September 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658295, 658290, 658289, 658303, 658286, 658287, 658288, 660323, 660322, 660324, 658294, 660325, 660326.